Thunderstorm Wind, Taylor
- When
- September 15, 1:35 PM CST
- Where
- Taylor County, Medford
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.133, -90.350
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 15, 1:45 AM CST, 11 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 245 AM CDT WED SEP 15 2004 .SHORT TERM...TODAY THROUGH FRIDAY. FLOODING THREAT THROUGH THIS MORNING...SEVERE THUNDERSTORM THREAT LATE THIS MORNING THROUGH AFTERNOON ASSOCIATED WITH COLD FRONT...AND GUSTY WINDS TODAY WILL BE THE MAIN TOPICS OF CONCERN WITH THIS FORECAST PACKAGE. DATA ANALYSIS AT 2 AM...SHOWS A STATIONARY FRONT EXTENDING FROM WESTERN UPPER MI THROUGH SOUTHWEST MN...AND THEN INTO A LOW OVER SOUTHEAST NEB. RADAR MOSAIC OF SURROUNDING OFFICES SHOW A CONTINUOUS SWATH OF TRAINING CONVECTION ALONG THE FRONT. VERY HEAVY RAINFALL HAS BEEN RECEIVED THROUGH THE LATE EVENING HOURS INTO THE VERY EARLY MORNING HOURS. STORM TOTAL RADAR ESTIMATES SHOWS HEAVIEST RAIN BAND SET UP FROM NEAR SPENCER IA...THROUGH DODGE...MOWER AND OLMSTED COUNTIES IN SOUTHEAST MN...TO CLARK AND TAYLOR COUNTIES IN NORTH CENTRAL WI. COOPERATIVE REPORTS SHOWED ANYWHERE FROM 3.25 TO 5.00 INCHES FELL ACROSS DODGE...MOWER AND OLMSTED COUNTIES WITH A FEW FLOODING PROBLEMS. WATER VAPOR IMAGERY SHOWS VIGOROUS SHORTWAVE TROUGH STARTING TO LIFT NORTHEAST OUT OF THE CENTRAL ROCKIES AT THIS TIME. 00Z 15SEP04 MODEL RUN HAS BOTH GFS AND ETA IN DECENT AGREEMENT WITH UPPER AND SURFACE LEVEL FEATURES THROUGH 60S. FOR TODAY...AFOREMENTIONED VIGOROUS SHORTWAVE TROUGH EJECTS NORTHEAST FROM THE ROCKIES PRODUCING INTENSE CYCLOGENESIS OVER THE UPPER MIDWEST. THIS WILL CAUSE STATIONARY BOUNDARY TO LIFT NORTH AS A WARM FRONT...LIFTING MAIN BAND OF HEAVY CONVECTION THAT WAS PLAGUING NORTHWEST HALF OF CWA OVERNIGHT NORTHWARD OUT OF THE AREA BY MID MORNING. THIS WILL LEAVE AREA IN THE WARM SECTOR THROUGH THE NOON HOUR BEFORE INTENSIFYING LOW MOVES NORTHEAST THROUGH MN AS IT DOES...IT WILL SWING A COLD FRONT EASTWARD INTO FAR WESTERN ZONES. LINE OF CONVECTION IS EXPECTED TO EVOLVE ALONG THE FRONT. LOW MAKES STEADY PROGRESS NORTHEAST TOWARD THE ARROWHEAD REGION OF MN BY THU 00Z WHILE THE COLD FRONT SWINGS EASTWARD THROUGH THE REST OF THE AREA. 0-6KM BULK SHEAR VALUES ARE MARGINAL TODAY ALONG THE FRONT WITH MLCAPES NEAR 1000J/KG ACROSS THE FAR EAST. THIS IS WHERE THE SLIGHT RISK OF SEVERE STORMS WILL RESIDE. THE MAIN THREAT WOULD BE SOME LARGE HAIL AND DAMAGING WINDS. WITH HEAVY RAIN EXITING THE AREA AND REGENERATION ALONG THE COLD FRONT...IT WOULD BE PRUDENT TO CONTINUE THE FLOOD WATCH THROUGH NOON ACROSS PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND WEST CENTRAL AND NORTH CENTRAL WISCONSIN. DRY WEDGE WORKS INTO THIS AREA DURING THE AFTERNOON HOURS...ENDING THE THREAT FOR FURTHER FLOODING. ANOTHER NOTE OF CONCERN TODAY WILL BE STRONG WINDS. WITH RAPIDLY DEEPENING LOW...LOW LEVEL/SURFACE WINDS PICK UP RAPIDLY TODAY. WIDESPREAD 20 TO 30 MPH WITH A FEW GUST TO NEAR 40 EXPECTED TODAY. THIS WILL BE JUST SHY OF A WIND ADVISORY...BUT WILL MONITOR CLOSELY. LOW LIFTS NORTHEAST UP INTO ONTARIO TONIGHT TAKING SHRA/TS EASTWARD OUT OF THE AREA. HIGH PRESSURE BUILDS IN ON THURSDAY FOR QUIET CONDITIONS. RETURN FLOW BY THURSDAY NIGHT WITH WARM AIR ADVECTION/ISENTROPIC LIFT INCREASING CLOUDS ACROSS THE AREA...ESPECIALLY ACROSS THE NORTH. LOOKS LIKE THE MODELS CONTINUE TO HOLD PRECIPITATION OFF TO THE NORTH THROUGH FRIDAY AS A WEAK SHORTWAVE TROUGH MOVES EAST ALONG THE CANADIAN BORDER. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY NOT TOO MUCH TIME TO DELVE INTO THE EXTENDED TONIGHT. QUICK LOOK AT THE NEW GFS SHOWS BUILDING UPPER RIDGE OVER UPPER MIDWEST THROUGH SUNDAY FOR QUIET AND WARMING CONDITIONS. BY MONDAY NIGHT/TUESDAY TIME FRAME...TROUGH BUDGES EAST OUT OF THE ROCKIES...PUSHING A COLD FRONT EASTWARD FROM THE PLAINS. THIS WILL YIELD A CHANCE OF SHRA/TS. CURRENT GRIDS HAVE THIS HANDLED VERY WELL. NO CHANGES MADE. .ARX...WATCHES/WARNING/ADVISORIES... IA...FLOOD WATCH...THIS MORNING...IAZ008-009-018. WI...FLOOD WATCH...THIS MORNING...WIZ017-029-032>034. MN...FLOOD WATCH...THIS MORNING...MNZ079-086>088-094-095. && DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1124 AM CDT WED SEP 15 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-161100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1124 AM CDT WED SEP 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT LOW PRESSURE WILL MOVE INTO NORTHEAST MINNESOTA THIS AFTERNOON AND INTO SOUTHERN ONTARIO TONIGHT. AS IT DOES...A COLD FRONT WILL SWEEP ACROSS THE AREA...POSSIBLY TRIGGERING A LINE OF THUNDERSTORMS ALONG AND AHEAD OF IT. WIND PROFILES AND INSTABILITY WILL BE FAVORABLE FOR SEVERE STORMS...WHICH COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE BEST TIME FOR SEVERE WEATHER SHOULD BE FROM NOON UNTIL 7 PM. DUE TO THE FAST MOVEMENT OF ANY STORMS...THE FLASH FLOODING POTENTIAL APPEARS TO BE RATHER LIMITED. IN ADDITION TO THE THUNDERSTORM WIND GUST POTENTIAL...STRONG GRADIENT WINDS OF 20 TO 30 MPH...WITH GUSTS AROUND 40 MPH...CAN BE EXPECTED TO CONTINUE THIS AFTERNOON. AS THE COLD FRONT PASSES... WIND DIRECTION WILL SWITCH FROM THE SOUTH TO THE WEST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL MOVE ACROSS THE UPPER MIDWEST TUESDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WITH THIS FRONT BUT AT THIS TIME NO ORGANIZED AREAS OF SEVERE WEATHER ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING... SO BE ALERT TO THE LATEST WEATHER INFORMATION. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
835 AM CDT WED SEP 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0833 AM FLASH FLOOD LE ROY 43.51N 92.51W
09/15/2004 MOWER MN FIRE DEPT/RESCUE
HEADWATERS OF UPPER IOWA RIVER APPROX. 6 FEET ABOVE FLOOD
STAGE. ROADS NEAR LE ROY FLOODED...ALTHOUGH HIGHWAY 56
WEST OF TOWN OPEN.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
916 AM CDT WED SEP 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0911 AM FLASH FLOOD WASIOJA 44.08N 92.81W
09/15/2004 DODGE MN LAW ENFORCEMENT
TWO HOMES AFFECTED BY HIGH WATER. NUMEROUS COUNTY AND
TOWNSHIP ROADS UNDER WATER. MAIN HIGHWAYS OPEN.
0914 AM FLASH FLOOD AUSTIN 43.67N 92.97W
09/15/2004 MOWER MN LAW ENFORCEMENT
FLOODING IN TOWN WITH SAND BAGGING EFFORTS UNDERWAY.
SPOTS ALONG INTERSTATE 90 CLOSED. NUMEROUS STATE HIGHWAYS
AND TOWNSHIP ROADS CLOSED ACROSS COUNTY.
0914 AM FLASH FLOOD ADAMS 43.56N 92.72W
09/15/2004 MOWER MN LAW ENFORCEMENT
0914 AM FLASH FLOOD TAOPI 43.56N 92.64W
09/15/2004 MOWER MN LAW ENFORCEMENT
0914 AM FLASH FLOOD LE ROY 43.51N 92.51W
09/15/2004 MOWER MN LAW ENFORCEMENT
SAND BAGGING ONGOING.
&&
SHEASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 225 PM CDT WED SEP 15 2004 IAZ009>011-019-029-030-MNZ079-087-088-095-096-152030- ALLAMAKEE-CHICKASAW-CLAYTON-FAYETTE-FILLMORE-HOUSTON-HOWARD-OLMSTED- WABASHA-WINNESHIEK-WINONA- 225 PM CDT WED SEP 15 2004 ...TORNADO WATCH CANCELLED FOR PARTS OF THE AREA... THE SEVERE WEATHER THREAT HAS ENDED OVER SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THEREFORE THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN NORTHEAST IOWA... ALLAMAKEE...CHICKASAW...CLAYTON...FAYETTE...HOWARD...AND WINNESHIEK. IN SOUTHEAST MINNESOTA... FILLMORE...HOUSTON...OLMSTED...WABASHA...AND WINONA. ATMOSPHERIC CONDITIONS IN WESTERN AND CENTRAL WISCONSIN WILL CONTINUE TO BE FAVORABLE FOR THE FORMATION OF SEVERE THUNDERSTORMS...AND POSSIBLY TORNADOES...DURING THE REMAINDER OF THE AFTERNOON. THUS...A TORNADO WATCH CONTINUES UNTIL 8 PM FOR ALL COUNTIES IN WESTERN... CENTRAL...AND SOUTHWESTERN WISCONSIN. IT IS ANTICIPATED THAT THE THREAT WILL CONTINUE TO SHIFT EAST THROUGH THE AFTERNOON. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR FURTHER UPDATES. BAUMGARDT
The La Crosse radar (KARX), 160 km away, was scanning. The volume nearest the first event began at 19:33 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423975.